Winter Storm, La Sal & Abajo Mountains
- When
- March 15, 11:00 PM MST to March 17, 4:00 AM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
A storm system produced heavy snow and windy conditions across the mountains of southeast Utah. Snowfall amounts ranged from 12 to 18 inches with wind gusts up to 40 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
A storm system produced heavy snow and windy conditions across the mountains of southeast Utah. Snowfall amounts ranged from 12 to 18 inches with wind gusts up to 40 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 15, 3:19 PM MST, 7 hours 41 minutes earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
319 PM MST SAT MAR 15 2003
HIGH CLOUDS AGAIN STREAMING INTO THE REGION THIS AFTERNOON...
BRINGING TO A HALT ANY THREAT OF REACHING RECORD HIGH TEMPS TODAY.
MAJOR CHANGE IN THE WEATHER IS IN STORE FOR WESTERN COLORADO AND
EASTERN UTAH OVER THE NEXT 24 HOURS AS POTENT PACIFIC STORM ROLLS
ONSHORE. INCREASE IN HIGH LEVEL MOISTURE ALREADY UNDERWAY...
WITH SOME HIGH BASED SHOWERS BREAKING OUT OVER THE HIGHER ELEVATIONS
AND ACROSS CENTRAL UTAH. RAPID INCREASE IN MID/LOW LEVEL MOISTURE
WILL START IN EARNEST TONIGHT...WITH WIDESPREAD RAIN AND
SNOW BREAKING OUT OVER THE REGION BY LATE TONIGHT AND DURING THE DAY
ON SUNDAY.
FOR TONIGHT...STRONG 140+ KT JET TAKES AIM ON CENTRAL CALIFORNIA...
WITH A SERIES OF UPPER LEVEL WAVES WORKING EAST INTO THE
CENTRAL ROCKIES. SOUTHWEST RADARS STARTING TO SEE MORE ACTIVITY AND
ALL OF THIS WILL BE SPREADING INTO OUR AREA LATER TONIGHT. FIRST
SIGNIFICANT WAVE DUE IN LATE TONIGHT...WITH WINDY CONDITIONS OVER
THE HIGHER TERRAIN THROUGHOUT THE OVERNIGHT HOURS. PRECIPITABLE
WATER VALUES INCREASE TO OVER ONE HALF INCH BY 12Z SUN AND WITH
INCREASING DYNAMICS/MOISTURE AND JET ENERGY WORKING INTO THE
REGION...HAVE DECIDED TO ISSUE A WINTER STORM WARNING FOR THE
LA SAL AND ABAJO MOUNTAINS IN UTAH AND THE SOUTHWEST SAN JUANS FOR
LATE TONIGHT THROUGH SUNDAY. SNOW LEVELS WILL BE ON THE HIGH SIDE
WITH H7 TEMPS ONLY AROUND THE -2C RANGE TO START OFF THE EVENT.
EXPECT MAINLY RAIN BELOW TH 9K LEVEL WITH SCATTERED ACTIVITY
EXPECTED LATER TONIGHT.
SUNDAY...MOISTURE CONTINUES TO STREAM INTO THE REGION ON NOSE OF H3
JET WITH LEFT EXIT REGION SETTING UP IN THE VCNTY OF SW CO.
ADDITIONAL SHORTWAVE ENERGY AND STEEP MID LEVEL LAPSE RATES WILL
ENHANCE INSTABILITY...ESPECIALLY BY THE AFTERNOON HOURS. MODEL QPF
IS GENERALLY ACCEPTED FOR OUR AREA WITH PLENTY OF SNOW EXPECTED FOR
THE HIGHER MOUNTAINS OF WEST CENTRAL AND SOUTHWEST COLORADO AND
SOUTHEAST UTAH. OROGRAPHICS WL BE ON THE INCREASE WITH H7 FLOW
EXPECTED TO BE IN THE 25-35KT RANGE OUT OF THE SOUTH SOUTHWEST. WL
CONT THE WARNING FOR THE SOUTHWEST MOUNTAINS AND HOIST ADDITIONAL
HIGHLIGHTS FOR THE SUNDAY/SUNDAY NIGHT TIMEFRAME...DETAILS BELOW.
WIDESPREAD RAIN SHOWERS EXPECTED FOR THE LOWER ELEVATIONS...WITH
ISOLATED THUNDERSTORMS ALSO IN THE PICTURE...WHICH WL RESULT IN
LOCALLY HIGHER SNOWFALL AMOUNTS ABOVE THE 9K LEVEL.
SUNDAY NIGHT...NEGATIVELY TILTED TROUGH SWINGS INTO THE AREA AS
MORE ENERGY DIVES INTO THE WESTERN U.S. THIS SYSTEM WL KEEP SNOW
FLYING OVER THE HIGHER ELEVATIONS...WITH FOCUS SHIFTING MORE TOWARD
THE CENTRAL MOUNTAINS AS LOW LEVEL FLOW BECOMES MORE WESTERLY.
SNOW LEVELS EXPECTED TO SLOWLY LOWER DURING THIS TIME PERIOD WITH
PASSAGE OF TROUGH AXIS LATE. WE RAN SEVERAL DIFFERENT SCENARIOS
WITH OROGRAPHIC SNOW MODEL AND CAME UP WITH SOME IMPRESSIVE SNOWFALL
ACCUMULATIONS...ESPECIALLY FOR THE SAN JUANS AND PORTIONS OF THE
GRAND MESA OVER THE NEXT 24 TO 36 HOURS. HAVE INTRODUCED
ADDITIONAL AREAS OF ACCUMULATING SNOW SUNDAY NIGHT...ESPECIALLY OVER
THE NORTHERN MOUNTAINS AS FLOW COMES AROUND TO THE NORTH LATE IN
RESPONSE TO DEEP SFC LOW DEVELOPING OVER SE CO. JDC
MONDAY THROUGH WEDNESDAY...STRONG SHORTWAVE DEPARTING WESTERN
COLORADO EARLY MONDAY WILL ASSIST IN RAPID CYCLOGENESIS ACROSS
EASTERN COLORADO. MEANWHILE...ANOTHER STRONG SHORTWAVE WILL RIDE
SOUTHERN JET ACROSS SRN CALIFORNIA AND DROP SOUTHEAST AS POWERFUL
STORM SYSTEM CRANKS UP OVER SE COLORADO MONDAY NIGHT/TUESDAY.
RAPID INTENSIFICATION OF STORM WILL STRENGTHEN NORTHERLY FLOW
ACROSS OUR FORECAST AREA...DRAGGING IN COLDER AIR FROM THE NORTH.
BY MONDAY NIGHT/TUESDAY...SNOW LIKELY TO OCCUR DOWN TO VALLEY FLOORS
WITH THE POTENTIAL FOR ADDITIONAL SIGNIFICANT SNOW ACCUMULATIONS
ACROSS THE NRN/CENTRAL MOUNTAINS. STRONG OROGRAPHICS WILL COUPLE
WITH VERY MOIST/UNSTABLE AIR MASS TO SUPPORT THE SNOWFALL. IN
ADDITION TO THE SNOW...VERY WINDY CONDITIONS POTENTIALLY
REDEVELOPING IN THE MOUNTAINS MONDAY NIGHT AND LASTING THROUGH
WEDNESDAY.
SYSTEM MOVES LITTLE THROUGH WEDNESDAY. SNOW WILL CONTINUE WITHIN
BROAD WRAP-AROUND ZONE...WITH WAVES OF MID LVL ENERGY ROTATING
AROUND MAIN CENTER OF CIRCULATION. PRIMARY FOCUS FOR SNOW WILL BE
ALONG NORTH-FACING SLOPES OF THE MOUNTAINS AND AREAS ALONG THE
CONTINENTAL DIVIDE (CLOSER TO THE MAIN LOW). NADLER.83
THURSDAY-SATURDAY...THE LATEST GFS BRINGS AN OPEN WAVE ACROSS
THE PACIFIC NORTHWEST AND OVER THE WESTERN GREAT BASIN THURSDAY...
THEN INTO SOUTHEAST ARIZONA FRIDAY. PREVIOUS RUN OF THE GFS MOVED
THIS WAVE ACROSS COLORADO. THE ECMWF SUPPORTS THE MORE SOUTHERN
TRACK. WILL LEAVE PREVIOUS GRIDS ALONE...MENTIONING THE THREAT OF
PRECIP THU/FRI...WITH DRIER CONDITIONS FOR SATURDAY. LINDQUIST
.GJT...WINTER STORM WARNING LATE TONIGHT THROUGH SUNDAY FOR COLORADO
ZONE 19 AND UTAH ZONE 28.
WINTER STORM WATCH SUNDAY AND SUNDAY NIGHT FOR COLORADO
ZONES 09-12-17-18.COZ001>014-017>023-UTZ022>025-027>029-161230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 555 AM MST SAT MAR 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... MOUNTAIN SNOW SHOWERS AND GUSTY SOUTHWEST WINDS WILL DEVELOP THIS EVENING. SNOW AND BLOWING SNOW WILL CREATE POTENTIALLY HAZARDOUS CONDITIONS OVER THE HIGHER ELEVATIONS OF EASTERN UTAH AND WESTERN COLORADO...MAINLY ABOVE 9000 FEET. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... MOUNTAIN SNOW SHOWERS WILL CONTINUE SUNDAY THROUGH TUESDAY. THE POTENTIAL EXISTS FOR SIGNIFICANT SNOW FOR ALL MOUNTAIN AREAS OF EASTERN UTAH AND WESTERN COLORADO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
The national radar mosaic for the moment the first event began.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348027.